Dr Steele, the Medical Director of the Dr Fox website, was quoted in an article in the Daily Mail published on 26th May 2014. The article, written by journalist Joani Walsh, was titled ‘On medication? A minor tummy upset can put you in peril: From heart pills to anti-stroke drugs, a bout of sickness may wipe out all your protection‘.
The article deals with the risks of vomiting whilst taking long-term medication and focused on the case of a Nurse, Victoria Ord, who contracted Malaria on a visit to Gambia. Vomiting of her malaria tablets left Victoria vulnerable to a serious malaria infection.
The Daily Mail article quotes Dr Steele as saying:
People think that once a pill is swallowed, the effect is immediate. Vomiting or diarrhoea can effectively mean a missed dose and it can be critical – enough to throw some patients on medication for heart problems into heart failure.
Whether missing one or more of your tablets because of vomiting will lead to serious health problems depends on which tablets and why they are being taken. People taking long term medication who plan to travel for prolonged periods in remote areas should talk to their doctors before they leave. Read in full